Hail, Hickory
- When
- June 19, 12:15 PM CST
- Where
- Hickory County, 1.29 mi ENE of Nemo
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.880, -93.260
A supercell thunderstorm tracked north to south along the Highway 65 corridor producing damaging winds and hail up to the size of baseballs. As this storm moved into the Springfield area, an EF-1 tornado developed and caused damage to furniture stores on the east side of town.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A supercell thunderstorm tracked north to south along the Highway 65 corridor producing damaging winds and hail up to the size of baseballs. As this storm moved into the Springfield area, an EF-1 tornado developed and caused damage to furniture stores on the east side of town.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 19, 11:42 AM CST, 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1242 PM CDT THU JUN 19 2008 ...UPDATE TO AVIATION... .DISCUSSION... MAIN FOCUS WITH THIS FORECAST PACKAGE WILL BE WITH PRECIPITATION CHANCES AS WE REMAIN IN NORTHWEST FLOW DURING THE SHORT TERM PERIOD. MAIN MCS ACTIVITY THIS MORNING WAS CENTERED FURTHER WEST THAN LAST NIGHT AND WAS AFFECTING WESTERN KANSAS/OKLAHOMA INTO NORTHWEST TEXAS. A SECONDARY AREA OF CONVECTION WAS PUSHING SOUTHEAST ACROSS WESTERN NEBRASKA. SHORT RANGE MODELS CONTINUE TO STRUGGLE WITH TIMING OF SHORTWAVE ENERGY AND PRECIPITATION CHANCES ACROSS THE AREA. IT APPEARS AS IF MOST OF THE CONVECTION WILL REMAIN WEST OF THE AREA TODAY...ESPECIALLY THIS MORNING BEFORE INCREASED CHANCES DURING THE AFTERNOON. ANOTHER SHORTWAVE WILL TAKE AIM AT THE AREA TONIGHT INTO FRIDAY MORNING WHICH WILL LIKELY PROVIDE THE BEST OPPORTUNITY FOR PRECIPITATION OVER THE CWA. HAVE GENERALLY UNDERCUT THE HIGH MOS POPS FROM TODAY THROUGH FRIDAY TIME PERIOD DUE TO CONTINUED UNCERTAINTY IN THE MODEL PERFORMANCE. BEST COVERAGE WILL STILL LIKELY REMAIN TO THE WEST OF THE CWA SO WILL HAVE MY HIGHEST POPS IN THE WESTERN CWA. MAIN SHORTWAVE SHOULD PUSH SOUTH OF THE AREA ON FRIDAY WITH RIDGE BUILDING FURTHER EAST HEADING INTO THE WEEKEND. FLY IN OINTMENT MAY BE WITH SHORTWAVE ENERGY THE GFS ID BRINGING INTO EASTERN MISSOURI ON SUNDAY. HAVE LEFT DRY FOR NOW BUT WILL NEED TO BE MONITORED. SHOULD SEE A WARMING TREND OVER THE WEEKEND AND INTO EARLY NEXT WEEK AS RIDGE BUILDS INTO THE REGION WITH TEMPERATURES HEADING TO MORE NORMAL READINGS FOR THIS TIME OF YEAR. LINDENBERG && .AVIATION... FOR THE 18Z TAF PACKAGE...THE AREA HAS DESTABALIZED EARLY THIS AFTERNOON WITH LITTLE OR NO CAP IN PLACE. THIS HAS CAUSED ISOLATED THUNDERSTORMS TO DEVELOP INVOF SGF...AND A FEW ARE BEGINNING TO DEVELOP IN THE JLN AREA AS WELL. THIS WILL LIKELY PERSIST THROUGH THE AFTERNOON AND INTO THE EVENING HOURS BEFORE EVENTUALLY DYING OFF. A CONVECTIVE COMPLEX WILL LIKELY INITIATE OVER NEBRASKA AND KANSAS...AND MOVE SOUTH SOUTHEAST OVERNIGHT. THIS WILL LIKELY IMPACT BOTH SGF AND JLN WITH THUNDERSTORMS...AS WELL AS LOWERED CEILINGS WITH THE STORMS...AND POTENTIALLY IN THE WAKE OF THE ACTIVITY AS WELL. AT THIS TIME...IT LOOKS TO CLEAR OUT BY AT LEAST 15Z. BARJENBRUCH && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 104 PM CDT THU JUN 19 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201815- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 104 PM CDT THU JUN 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP EAST OF HIGHWAY 65 THIS AFTERNOON INTO THE EVENING HOURS...WITH ISOLATED THUNDERSTORMS POSSIBLE WEST OF HIGHWAY 65. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL...GUSTY WINDS AND LOCALLY HEAVY RAINFALL. A FEW OF THE STRONGER STORMS MAY BECOME MARGINALLY SEVERE. THUNDERSTORM CHANCES WILL INCREASE LATER TONIGHT AS AN UPPER DISTURBANCE MOVES TOWARDS THE REGION. WHILE AN ISOLATED STRONG TO SEVERE STORM CAN NOT BE RULED OUT...WIDESPREAD SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORM CHANCES WILL CONTINUE INTO FRIDAY AS A FRONTAL BOUNDARY MOVES THROUGH THE AREA. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. THUNDERSTORMS WILL BE POSSIBLE DURING THE MIDDLE HALF OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) WISE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1225 PM CDT THU JUN 19 2008 MOZ055-068-069-191800- HICKORY MO-CAMDEN MO-BENTON MO- 1225 PM CDT THU JUN 19 2008 ...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN HICKORY...SOUTHEASTERN BENTON AND WESTERN CAMDEN COUNTIES UNTIL 100 PM CDT... AT 1221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTHEAST OF HERMITAGE...MOVING EAST AT 18 MPH. A SECOND STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTH OF HERMITAGE. PEOPLE IN NORTHEASTERN HICKORY...SOUTHEASTERN BENTON AND WESTERN CAMDEN COUNTIES...INCLUDING THE CITY OF MACKS CREEK...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BARJENBRUCH
The national radar mosaic for the moment the first event began.
19 thunderstorm wind, 16 hail, 2 flash flood, 1 tornado. Local standard time, as filed.
Thunderstorm wind gusts blew a roof off of a barn.
A National Weather Service storm survey revealed that an EF-1 tornado impacted a section of east Springfield. The tornado and its damaging rear flank downdraft tracked along the Highway 65 corridor, damaging numerous businesses and a few homes. Furniture Row sustained damage as a large section of the roof fell into the Sofa Mart.
The rear flank downdraft of a tornadic supercell caused roof damage and blew in some doors at an industrial building located at the intersection of Division and Belcrest.
Thunderstorm wind gusts snapped a 36 inch diameter tree at its base. The tree was located near Farm Road 132.
Baseball size hail was observed at the intersection of Chestnut Expressway and Highway 65.
Thunderstorm wind gust downed a large tree near the Millwood Golf Course.
Major tree and power line damage occurred within a neighborhood in east Springfield. This damage was due to the rear flank downdraft winds of a tornadic supercell. Several homes also experienced damage from large trees falling into them.
Thunderstorm wind gusts downed a large tree near the intersection of Highway J and Highway NN.
A 61 knot wind gust was estimated at the intersection of Highway 65 and Highway CC.
A large tree was uprooted from thunderstorm wind gusts and landed on a porch of a home.
A large tree was blown into a power line due to thunderstorm wind gusts.
A section of Highway K at its intersection with Turnback Creek was flooded and impassable to motorists.
Flash flooding occurred over the intersection of Kansas Avenue and Stanton Street.
Thunderstorm wind gusts destroyed a wood fence.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2008Every state in 2008This day in weather historyThe tornado archive for Missouri, 2008Warnings in Missouri, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111478, 111477, 111479, 111484, 111485, 111486, 111489, 111351, 111487, 111488, 111490, 112029, 111492, 111359, 111473, 111352, 111474, 111353, 111354, 111361, 111475, 111356, 111348, 111365, 111476, 111346, 111350, 111491, 111343, 111481, 111483, 111482, 111480, 112031, 112038, 112039, 112040, 112042.